Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 5, 2012Montour County, Northumberland County, Snyder County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 5, 2012, 2:21 PM EDT for Montour County, Northumberland County, Snyder County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 2:21 PM EDT (18:21 UTC)
Expired
Aug 5, 2012, 3:00 PM EDT
In force
39 min
Issued by
NWS State College, PA

Counties Montour County, PA, Northumberland County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 103 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WWUS81 KCTP 051821
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT SUN AUG 5 2012

PAZ049>053-051900-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-UNION PA-
221 PM EDT SUN AUG 5 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL UNION...
EASTERN SNYDER...MONTOUR...NORTHUMBERLAND AND WEST CENTRAL COLUMBIA 
COUNTIES THROUGH 3 PM EDT...

AT 215 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING ALONG A 
LINE FROM LINNTOWN TO FREEBURG TO RICHFIELD...MOVING NORTHEAST AT 20 
MPH.

WIND GUSTS TO 40 MPH AND UP TO MARBLE SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING 
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER 
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM 
APPROACHES. THESE STORMS WILL AFFECT WEST 
MILTON...MCEWENSVILLE...TURBOTVILLE AND HUMMELS WHARF.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 212 AND 230...I-180 BETWEEN MILE MARKERS 1
AND 3.

LAT...LON 4102 7651 4075 7665 4067 7704 4068 7714
      4073 7719 4083 7710 4085 7698 4109 7683
      4116 7666 4116 7659 4120 7653 4124 7644

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:09 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 12:09 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1209 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION THIS EVENING AND
TONIGHT. HIGH PRESSURE WILL BUILD INTO THE STATE LATER MONDAY
BEFORE BECOMING CENTERED OVER THE REGION MONDAY NIGHT. NOTICEABLY
LOWER HUMIDITY AND NEAR NORMAL TEMPERATURES WILL OCCUR FOR MONDAY
AND TUESDAY...BEFORE TEMPERATURES AND HUMIDITY TREND UPWARD DURING
THE MID-WEEK PERIOD.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
LARGE CLUSTER OF STORMS FROM OVERNIGHT MIDWEST CONVECTION IS
SLIDING TO THE NORTHEAST FROM OHIO AND WRN PA. THIS ACTIVITY WILL
RUN THROUGH THE NRN TIER COUNTIES EARLY THIS AFTN. THE CLOUDS AND
COOLER TEMPS/LOWER CAPES  AND LI/S WILL BE FACTORS FOR KEEPING THE
STORMS IN THIS CLUSTER SUB-SEVERE UP IN THE NRN COS. CURRENT
MIXING AT AND BEHIND THE LINE OF STORMS ARE ONLY BRINGING GUSTS TO
25KTS AT MOST. MORE VERTICAL MIXING AND DOWNWARD MOMENTUM WILL BE
NECESSARY FOR SVR. HEAVY RAIN IS THE MOST LIKELY THREAT FROM THESE
STORMS. AREAS THAT HAD RAIN YESTERDAY WILL NEED TO BE CLOSELY
MONITORED FOR INTENSE BURST OF RAIN THAT COULD MAKE FLASH
FLOODING. BUT THE THREAT IS NOT GREAT/WIDESPREAD ENOUGH FOR A
WATCH JUST YET.

HOWEVER...WITH SUN AND HEATING IN THE CENTRAL AND SERN 2/3RDS OF
THE AREA CONTINUES EARLY THIS AFTN...ADDITIONAL STORMS SHOULD FIRE
UP SHORTLY - AIDED BY THE FORCING OF THE MCV PASSING THROUGH. ONE
COULD SURMISE THAT THE TIMING AND LOCATION OF POSSIBLE SVR
CONVECTION THIS AFTN AND EVENING WOULD BE GENERALLY TO THE SE OF
THIS CURRENT BATCH OF CONVECTION. BUT THERE ARE BREAKS IN THE
LOUDS OVER CENTRAL OH ATTM...AND SPC STILL HAS THE ENTIRE LOCAL
AREA IN THE SLIGHT RISK. SO IT IS WAY TOO EARLY TO WRITE OFF THE
THREAT OF SVR IN THE E/NERN COS.

COLD FRONT OVER DTW/IND SHOULD MOVE INTO THE NWRN COS AROUND
SUNSET...AND END ANY SHOWERS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM MONDAY/...
COLD FRONTAL BOUNDARY GRADUALLY SLIDES SE ACROSS THE REGION LATE
TONIGHT THROUGH THE MID MORNING HOURS MONDAY. HIGH PWAT AIR OF
OVER 40 MM WILL RESIDE ACROSS THE LOWER SUSQ VALLEY THROUGH 09Z
MONDAY...WHICH WILL MAINTAIN THE THREAT FOR FAIRLY NUMEROUS
SHOWERS AND SCATTERED GULLY WASHING TSRA...WITH FREQUENT LIGHTNING
AND SOME BRIEF GUSTY WINDS OF 35-45 MPH.

SCATTERED SHOWERS AND ISOLATED TSRA SHOULD DIMINISH AFTER MIDNIGHT
ACROSS THE NW HALF OF THE CWA...FOLLOWED BY PARTIAL CLEARING...OR
AT LEAST LIFTING OF THE CLOUD BASES TO A BKN MID AND HIGH CLOUD DECK.

MIN TEMPS WILL RANGE FROM THE U50S NW...TO AROUND 70F IN THE SE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
BY MONDAY MORNING...COLD FRONT WILL BE JUST SE OF CWA. WILL TAKE
SOME TIME TO CLEAR OUT RESIDUAL MOISTURE IN SOUTHEAST. BUT WITH
WESTERLY WINDS...DRIER AIR WILL EVENTUALLY WORK INTO THE BOUNDARY
LAYER IN THE SE. PW FALLS BELOW NORMAL STATE WIDE MONDAY.

CENTER OF SFC HIGH SETTLES OVER PA MON NIGHT/TUE KEEPING FORECAST
DRY. WEAK WAVE OVER SE U.S. SLIDES UP THE COAST FOR
WED/THU...NUDGING MOISTURE BACK INTO CWA. SO INTRODUCED SLIGHT
CHANCE FOR A TSTM WED/THU AS HUMIDITY BEGINS TO INCREASE. MORE
POTENT TROUGH APPROACHES IN NW FLOW FOR THU NIGHT-FRI NIGHT.
MODELS HANDLING THIS FEATURE WELL...THOUGH GFS TRIES TO LIFT
TROUGH NORTHWARD. EITHER WAY...CHANCE OF SHOWERS/TSTMS FITS THE
BILL BEFORE A MAINLY DRY WEEKEND.

TEMPERATURES WILL BE NEAR NORMAL TO START THE WEEK...THEN SLOWLY
RISE BACK ABOVE NORMAL FOR MIDWEEK. AS HUMIDITY INCREASES LATE
WEEK AHEAD OF APPROACHING TROUGH...TEMPS AGAIN GET A BIT MUGGY -
EVEN THOUGH THEY REMAIN JUST A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MVFR OVER THE WRN TAFS WILL CONTINUE FOR THE NEXT FEW HRS...AS
LARGE AREA OF SHRA/TSRA AND LOWER CLOUD DECK SLIDES EAST/NORTHEAST
THROUGH THAT REGION. HEATING FROM STRONG SUNSHINE WILL DEVELOP
STRONG/SEVERE THUNDERSTORMS. A COLD FRONT WILL SLIDE THROUGH THE
NW BY 00Z...BUT WILL TAKE UNTIL AT LEAST 06Z TO PUSH THROUGH THE
SERN TERMINALS. FOG AND LOW CLOUDS ARE POSSIBLE LATER TONIGHT
AFTER THE FROPA. MON SEEMS VFR AFTER ANY EARLY FOG/STRATUS.

OUTLOOK...
.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.
.TUE-THU...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/LAMBERT
NEAR TERM...DANGELO
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/RXR
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Aug 5, 2:01 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 AM EDT SUN AUG 5 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
201 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG...TO POTENTIALLY SEVERE THUNDERSTORMS WILL FORM ALONG AND
WELL AHEAD OF A POTENT COLD FRONT THIS AFTERNOON AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE IN THE FORM OF LOCALIZED
DAMAGING WINDS STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH...ALONG
WITH VERY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED STRONG WIND GUSTS...WIND
DAMAGE...HAIL...AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE
IN STATE COLLEGE USING STANDARD PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Aug 5, 2:09 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
209 PM EDT SUN AUG 5 2012

PAZ035-036-051915-
FRANKLIN PA-FULTON PA-
209 PM EDT SUN AUG 5 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND
SOUTHERN FULTON COUNTIES THROUGH 315 PM EDT ...

AT 205 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HARRISSONVILLE TO HANCOCK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT MCCONNELLSBURG...
MERCERSBURG...ST. THOMAS...UPPER STRASBURG...SCOTLAND AND
FAYETTEVILLE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-70 BETWEEN MILE MARKERS 163 AND 170...I-81 BETWEEN MILE MARKERS 1
AND 21.

LAT...LON 3972 7828 3976 7826 3986 7824 3996 7816
      4006 7759 3988 7753 3972 7769

FORECASTER: LAMBERT
Special weather statement, Aug 5, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT SUN AUG 5 2012

PAZ049>053-051900-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-UNION PA-
221 PM EDT SUN AUG 5 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL UNION...
EASTERN SNYDER...MONTOUR...NORTHUMBERLAND AND WEST CENTRAL COLUMBIA
COUNTIES THROUGH 3 PM EDT...

AT 215 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING ALONG A
LINE FROM LINNTOWN TO FREEBURG TO RICHFIELD...MOVING NORTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND UP TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT WEST
MILTON...MCEWENSVILLE...TURBOTVILLE AND HUMMELS WHARF.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 212 AND 230...I-180 BETWEEN MILE MARKERS 1
AND 3.

LAT...LON 4102 7651 4075 7665 4067 7704 4068 7714
      4073 7719 4083 7710 4085 7698 4109 7683
      4116 7666 4116 7659 4120 7653 4124 7644

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:09 PM EDTSpecial Weather StatementCTPFranklin, Fulton66 min
Aug 5, 2:28 PM EDTSpecial Weather StatementCTPLycoming, Sullivan47 min
Aug 5, 2:56 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Union64 min
Aug 5, 3:01 PM EDTSpecial Weather StatementCTPAdams, Cumberland59 min
Aug 5, 3:15 PM EDTSpecial Weather StatementCTPSullivan60 min
Aug 5, 3:38 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 1 more82 min
Aug 5, 3:48 PM EDTSpecial Weather StatementCTPSchuylkill57 min
Aug 5, 4:00 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill60 min
Aug 5, 4:10 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, York3 hr
Aug 5, 4:16 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York59 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.